ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO039

A Case of Eltrombopag-Associated Renal-Limited Thrombotic Microangiopathy

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Katz, Nurit S., Brigham and Women's Hospital Department of Medicine, Boston, Massachusetts, United States
  • Gutierrez, Catherine, Brigham and Women's Hospital Department of Medicine, Boston, Massachusetts, United States
  • Yang, Yihe, Brigham and Women's Hospital Department of Medicine, Boston, Massachusetts, United States
  • Shah, Sujal I., Brigham and Women's Hospital Department of Medicine, Boston, Massachusetts, United States
  • McMahon, Gearoid M., Brigham and Women's Hospital Department of Medicine, Boston, Massachusetts, United States
Introduction

Medication-induced thrombotic microangiopathy (TMA) is a diagnostic challenge because specific testing is lacking. In addition, renal-limited TMA may lack classic hematological manifestations. We report a case of possible eltrombopag-associated TMA.

Case Description

A 46-year-old woman, with history of lupus and antiphospholipid syndrome (APLS) on anticoagulation, was admitted with acute kidney injury (AKI). She had recently been hospitalized with a subdural hematoma and thrombocytopenia that was attributed to immune thrombocytopenic purpura (ITP). This had been managed with cessation of anticoagulation, rituximab, IVIG and eltrombopag (a thrombopoietin receptor agonist). Her dose of eltrombopag had been increased just prior to discharge. Her labs were notable for: creatinine 2.91 mg/dl (baseline 0.6), thrombocytopenia, anemia. Markers of hemolysis including schistocytes were negative. A kidney biopsy revealed extensive microvascular thrombosis consistent with a TMA and widespread cortical necrosis. She was treated with corticosteroids and eculizumab and was initiated on hemodialysis.

Discussion

Eltrombopag has been associated with complications including venous thrombosis, stroke, and, rarely, TMA. The mechanism for this risk is unclear and appears to be independent of platelet levels in some cases. In this case, the patient had multiple risk factors for thrombosis including her underlying APLS and the cessation of anticoagulation. However, the AKI developed shortly after the dose of eltrombopag was increased suggesting a temporal relationship. Awareness to the possibility of eltrombopag-associated TMA is important for patient safety in patients with worsening kidney function, especially in the setting of recent dose adjustments. Patients with APLS and ITP may be at higher risk.